Colorado, 2006

Hail in Colorado, September 10, 2006

September 10, 2006 · NWS PUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 10, 1:52 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 10, 1:52 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT SUN SEP 10 2006

.SHORT TERM...
(TONIGHT AND MONDAY)

MAIN FORECAST CHALLENGE WILL BE TIMING AND COVERAGE OF PRECIPITATION
OVER THE NEXT 24 HOURS.

CURRENTLY...CU AND TOWERING CU DEVELOPING OVER THE MOUNTAINS AND
HIGH VALLEYS EARLY THIS AFTERNOON PER VISIBLE AND INFRARED SATELLITE
IMAGERY ANIMATIONS. MORE STABLE SC WAS ACROSS MUCH OF EASTERN CO
EARLY THIS AFTERNOON. THIS IS IN THE AREA OF A STRONGER CONVECTIVE
INHIBITION REGION PER LAPS DATA AND CONVECTIVE TEMPERATURES NOT
REACHED YET. REGIONAL RADARS SHOWING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT VALUES. SURFACE
BASED CAPES ARE 200-1000 J/KG OVER THE MOUNTAINS AND HIGH VALLEYS
WITH LIFTED INDICES -2C TO -4C. POTENTIAL FOR MARGINAL SEVERE HAIL
POSSIBLE. WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES AGAIN
SHOWING FLAT WESTERLY FLOW. THERE ARE VERY MINOR SHORTWAVE TROUGHS
RIPPLING THROUGH THIS FLOW ACROSS UT AND CO. FIRST LIGHTNING STRIKES
SHOWED UP IN WEST CENTRAL CO JUST AHEAD OF ONE OF THESE SHORTWAVES
EARLY THIS AFTERNOON.

TONIGHT...TOUGH CALL IN SAYING WHICH CWFA AREA WILL HAVE THE BETTER
CHANCE FOR POPS AND QPF...SO CURRENTLY BROADBRUSH POP SCENARIO LOOKS
GOOD. THE BETTER THREAT MIGHT ACTUALLY BE DOWN ACROSS THE SOUTHERN
FOOTHILLS AND EASTWARD INTO THE SOUTHEASTERN CO PLAINS. THE NEXT
CHALLENGE IS WHEN WILL THE PRECIPITATION CHANCES END. THE 12KM WRF
CONTINUES TO BE OVERDOING PRECIPITATION DEVELOPMENT AND ENDING. I
CANNOT SEE ANY SIGNIFICANT SYNOPTIC SCALE SYSTEM KEEPING THE
PRECIPITATION GOING AFTER MIDNIGHT ACROSS MUCH OF SOUTHEAST CO. I
GUESS A ROGUE OUTFLOW BOUNDARY COULD KEEP THINGS GOING...BUT THE AIR
MASS BECOMES MORE STABLE AFTER MIDNIGHT. AFTER LOOKING AT LAST
NIGHTS...RADAR...LIGHTNING...AND SATELLITE DATA...WILL DROP MUCH OF
THE POP AND PRECIPITATING WEATHER AFTER MIDNIGHT EXCEPT FOR SOME LOW
POPS DOWN AROUND THE SOUTHERN FOOTHILLS AND PARTS OF SOUTHEASTERN CO
PLAINS. MY GUT SAYS THAT MIGHT BE OVERDONE GIVEN THE TRACK RECORD OF
THE 12KM WRF (AND THE GFS TYPICALLY HANGING ONTO TO TOO MUCH
PRECIPITATION). MINIMUM TEMPERATURES STARTING TO BECOME MORE OF A
CHALLENGE IN LOW LYING AREAS AS FALL APPROACHES. THE HEART OF THE
SAN LUIS VALLEY GOT DOWN TO THE MIDDLE 30S(ALS..34F) AND KPUB WAS
DOWN IN THE MIDDLE 40S...WHICH WERE BELOW MOS GUIDANCE YESTERDAY.
THERE ARE HINTS OF THE SFC-PBL TO BECOME MOIST TOWARDS MORNING
ACROSS SOUTHEASTERN CO AND THE SAN LUIS VALLEY...SO THE POTENTIAL
FOR PATCHY (GROUND) FOG CONTINUES. CURRENT DIGITAL FORECAST DATABASE
HAD MENTION FROM KCOS DOWN TO KLAA...SO WILL CONTINUE AND LINK TO RH
VALUES OF 95% OR GREATER. ALSO INCLUDED PATCHY FOG IN SAN LUIS
VALLEY. ACTUALLY SOME FROST MAY BE POSSIBLE OF TEMPERATURES CAN GET
DOWN TO 32F-33F WITH HUMIDITY VALUES GREATER THAN 90 PERCENT.

MONDAY...POTENTIAL FOR SOME EARLY MORNING (GROUND) FOG IN
AFOREMENTIONED AREAS. OTHERWISE...PERSISTENCE SEEMS TO BE A GOOD
FORECAST TOOL. WEAK SHORTWAVE TROUGHS SHOULD MOVE THROUGH THE
NORTHWESTERLY FLOW. TRIED TO ENHANCE THE PRECIPITATION TIMING AND
STARTING THE POTENTIAL OVER THE MOUNTAINS AND HIGH VALLEYS EARLY IN
THE AFTERNOON AND THEN SPREAD THE POTENTIAL ACROSS ALL OF THE CWFA
MIDDLE TO LATE AFTERNOON. AGAIN...THINK 12KM WRF IS STARTING
PRECIPITATION TOO EARLY. STILL TOUGH TO PIN-POINT THE BEST POP QPF
AREAS...SO A MORE BROADBRUSH LOW POPS IS PROBABLY THE WAY TO GO.
CURRENT MAXIMUM TEMPERATURES LOOK ON TARGET AND CLOSE ENOUGH TO MOS
GUIDANCE...SO LITTLE ALTERATIONS NEEDED THERE. METZE

.LONG TERM...

(MONDAY NIGHT THROUGH SUNDAY)

LONG TERM CONCERNS INCLUDE PRECIP CHANCES MONDAY NIGHT ALONG WITH
THE AMOUNT OF WARMING THROUGH THE WEEKEND.

MONDAY NIGHT-TUESDAY...MODELS FAIRLY CONSISTENT WITH EMBEDDED SHORT
WAVE IN THE NORTHERLY FLOW ALOFT MOVING ACROSS THE NORTHERN AND
CENTRAL HIGH PLAINS MONDAY NIGHT...SHOOTING A BACK DOOR COLD FRONT
ACROSS EASTERN COLORADO THROUGH EARLY TUESDAY MORNING. WITH RUN TO
RUN CONSISTENCY...HAVE ADDED POPS ACROSS THE EASTERN MTS AND PLAINS
MONDAY EVENING AS LIFT AND MOISTURE ASSOCIATED WITH BOUNDARY MOVES
ACROSS THE AREA. LATEST NAM CONTINUES TO LOOK OVERDONE WITH QPF
THROUGH THE OVERNIGHT HOURS...AND WILL END POPS ACROSS THE PLAINS
BY 06Z. FOR TUESDAY...MUCH DRIER AIR PROGGED TO MOVE INTO THE REGION
AS UPPER RIDGING BUILDING ACROSS THE GREAT BASIN KEEPS NORTHERLY FLOW
ALOFT ACROSS THE REGION. PREVIOUS SHIFT CUT POPS ACROSS THE
AREA...AND HAVE FOLLOWED SUITE...KEEPING ONLY ISOLATED CHANCES
ACROSS MAINLY THE SW MTS.

WEDNESDAY-FRIDAY...UPPER LEVEL RIDGING ACROSS THE GREAT BASIN ON
TUESDAY FLATTENS ACROSS THE STATE WEDNESDAY AS LARGE UPPER LOW
DEVELOPS ACROSS THE PAC NW COAST. UPPER LOW PROGGED TO DEEPEN
ACROSS THE NORTHERN GREAT BASIN THROUGH FRIDAY...WITH WITH SHORT
WAVE ENERGY EJECTING ACROSS THE GREAT BASIN THURSDAY AND ACROSS
THE NORTHERN ROCKIES ON FRIDAY. WITH WARM AIR ALOFT (+10C TO +14C
AT H7) AND DEVELOPING DOWNSLOPE FLOW...SHOULD SEE TEMPS WARMING TO
ABOVE SEASONAL AVERAGES THROUGH THE PERIOD. WITH SOME INCREASING
MOISTURE IN THE SW FLOW...HAVE KEPT ISOLATED TO SCATTERED POPS
ACROSS THE HIGHER TERRAIN THU AND FRI...WITH BEST POPS ACROSS THE
SAN JUANS. HAVE ALSO KEPT ISOLATED POPS ACROSS THE EASTERN PLAINS ON
FRIDAY...WITH POSSIBLE CONVERGENCE ALONG DEVELOPING LEE TROUGH/DRY
LINE ACROSS THE FAR EASTERN PLAINS.

SATURDAY-SUNDAY...MODELS STILL DIVERGING SOMEWHAT THROUGH THE LATE
WEEKEND...THOUGH LATEST GFS AND ECMWF SLOWLY LIFTING UPPER LOW
ACROSS THE NORTHERN GREAT BASIN AND NORTHERN TIER OF STATES KEEPING
GENERALLY WARM AND DRY SW FLOW ALOFT ACROSS THE STATE. GFS IS A TAD
QUICKER AND FURTHER SOUTH WITH SYSTEM...WHICH HINTS AT COLD FRONTAL
PASSAGE ACROSS THE STATE ON SUNDAY. HOWEVER...WITH TIMING OF THIS
SYSTEM IN DOUBT...HAVE KEPT CURRENT DRY FORECAST WITH AT OR ABOVE
SEASONAL TEMPS THROUGH SUNDAY. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/23
Hazardous weather outlook, Sep 10, 5:46 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SUN SEP 10 2006

COZ058>089-093>099-111300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY
EVENING OVER MOST OF THE AREA. THE MAIN THREAT FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL
PRODUCE SMALL HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY RAIN.
OVERNIGHT...ISOLATED THUNDERSTORMS MAY OCCUR...MAINLY ACROSS THE
PLAINS. THREATS FROM THESE STORMS WILL INCLUDE SMALL HAIL...WIND GUSTS
TO 40 MPH...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL OCCUR FROM LATE MONDAY AFTERNOON INTO
MONDAY EVENING OVER MUCH OF SOUTHEAST COLORADO. THE MAIN THREAT FROM
THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. THE STRONGEST
STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 45 MPH...AND BRIEF
HEAVY RAIN. TUESDAY THOUGH SATURDAY...A FEW STORMS MAY OCCUR OVER
THE MOUNTAINS. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT
FROM ANY STORMS THAT DEVELOP DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 48 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pueblo

When
September 10, 3:14 PM MST to 3:23 PM MST
Where
Pueblo County, 4 mi SSW of Pueblo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -104.633

Hail, Huerfano

When
September 10, 4:49 PM MST to 4:54 PM MST
Where
Huerfano County, 7 mi ENE of Walsenburg
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -104.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531748, 5531749.